Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 96, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2015, 4:27 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2015, 4:27 PM MDT (22:27 UTC)
- Expired
- Jul 7, 2015, 5:13 PM MDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:05 PM MDT | TSTM WND GST 65 | 10 N Dickinson, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322
WUUS53 KBIS 072227
SVRBIS
NDC025-089-072330-
/O.NEW.KBIS.SV.W.0096.150707T2227Z-150707T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM MDT TUE JUL 7 2015
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL STARK COUNTY IN SOUTHWESTERN NORTH DAKOTA...
SOUTH CENTRAL DUNN COUNTY IN SOUTHWESTERN NORTH DAKOTA...
* UNTIL 530 PM MDT
* AT 427 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
DICKINSON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DICKINSON AROUND 450 PM MDT.
GLADSTONE AROUND 515 PM MDT.
TAYLOR AROUND 520 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE NEW
HRADEC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4706 10299 4718 10276 4692 10240 4676 10272
TIME...MOT...LOC 2227Z 323DEG 19KT 4705 10279
HAIL...1.25IN
WIND...60MPH
$$
SIMOSKO2 follow-up statements
511
WWUS53 KBIS 072246
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM MDT TUE JUL 7 2015
NDC025-089-072330-
/O.CON.KBIS.SV.W.0096.000000T0000Z-150707T2330Z/
STARK ND-DUNN ND-
446 PM MDT TUE JUL 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTH CENTRAL STARK AND SOUTH CENTRAL DUNN COUNTIES...
AT 446 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
DICKINSON...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
DICKINSON AROUND 500 PM MDT.
GLADSTONE AND TAYLOR AROUND 530 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE NEW
HRADEC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4704 10297 4717 10274 4692 10240 4676 10272
TIME...MOT...LOC 2246Z 323DEG 15KT 4700 10274
HAIL...1.25IN
WIND...60MPH
$$
SIMOSKO014
WWUS53 KBIS 072313
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM MDT TUE JUL 7 2015
NDC025-089-072322-
/O.CAN.KBIS.SV.W.0096.000000T0000Z-150707T2330Z/
STARK ND-DUNN ND-
513 PM MDT TUE JUL 7 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STARK AND SOUTH
CENTRAL DUNN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4704 10297 4717 10274 4692 10240 4676 10272
TIME...MOT...LOC 2306Z 323DEG 19KT 4689 10262
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:05 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 7, 2:05 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT TUE JUL 7 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 234 PM CDT TUE JUL 7 2015 THE MAIN FORECAST ISSUE FOR THE SHORT TERM PERIOD WILL BE THUNDERSTORM CHANCES THIS AFTERNOON/EVENING ACROSS THE WEST AND IN THE CENTRAL WEDNESDAY. CURRENTLY...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER FAR NORTHEAST AND SOUTHEAST MONTANA...POISED TO MOVE INTO WESTERN NORTH DAKOTA. SLIGHTLY UNSTABLE AIRMASS EXISTS OVER WESTERN NORTH DAKOTA WITH SB CAPES AROUND 1000-1500 J/KG...WITH STEEPENING LOW LEVEL LAPSE RATES AND INCREASING BULK SHEAR. MID LEVEL LAPSE RATES ARE LAGGING ACROSS THE WEST WITH BEST SHEAR REMAINING OVER THE SOUTHWEST. WILL CONTINUE A MENTION OF THUNDERSTORMS WEST THIS EVENING. COULD STILL BE A FEW STRONG TO POTENTIALLY SEVERE STORMS...MOST LIKELY OVER THE SOUTHWEST. BUT ENOUGH LIMITINGFACTORS TO LEAVE OUT A MENTION OF SEVERE. TONIGHT...CONVECTION IS EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA TONIGHT. LATEST ITERATIONS OF THE RAP/HRRR CONTINUE TO INDICATE THE SHOWERS OUTPACING THE INSTABILITY. THUS THE POTENTIAL FOR THUNDER AFTER LATE THIS EVENING AND AFTER MIDNIGHT WILL DIMINISH...BUT DID KEEP A MENTION OF ISOLATED THUNDER ACROSS THE CENTRAL TONIGHT. COULD BE SOME PATCHY FOG ON THE BACK SIDE OF THE SHOWERS THAT MOVE THROUGH. ALSO...WILL KEEP A MENTION OF SMOKE THROUGH TONIGHT. WEDNESDAY...FRONTAL BOUNDARY LINGERS OVER EASTERN PORTIONS OF CENTRAL NORTH DAKOTA WEDNESDAY WITH MORNING SHOWERS AND AFTERNOON THUNDER. AT THIS TIME IT LOOKS LIKE THE BEST INSTABILITY AND FORCING WILL BE EAST OF THE FORECAST AREA...LIMITING THE POTENTIAL FOR STRONG STORMS. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 234 PM CDT TUE JUL 7 2015 A DEPARTING SURFACE COLD FRONT/UPPER SHORTWAVE/JET STREAK IN THE JAMES RIVER VALLEY WILL RESULT IN DIMINISHING CHANCES FOR SHOWERS/THUNDERSTORMS EARLY WEDNESDAY NIGHT. DRY WEATHER FOLLOWS THE REST OF WEDNESDAY NIGHT THROUGH FRIDAY MORNING AS 700MB-500MB RIDGING DEVELOPS. THIS RIDGING IS OUT AHEAD OF A SOUTHWEST UPPER FLOW INDUCED BY A CLOSED UPPER LOW/UPPER TROUGH WORKING ONSHORE FROM CALIFORNIA...WHICH IS FORECAST TO EJECT NORTHEAST WITH TIME. AS MENTIONED THIS WILL KEEP WARM/DRY WEATHER OVER WESTERN AND CENTRAL NORTH DAKOTA THURSDAY INTO FRIDAY. A LEAD MIDLEVEL SHORTWAVE TROUGH EJECTING ACROSS WYOMING/MONTANA WILL INDUCE A SURFACE LOW PRESSURE IN SOUTHEAST MONTANA FRIDAY EVENING. A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS IN THE FAR WEST FRIDAY AFTERNOON IN THE VICINITY OF THE SURFACE LOW AND APPROACH OF THE SHORTWAVE. THE SHORTWAVE AND SURFACE FEATURE IS FORECAST TO SHIFT INTO NORTHEAST MONTANA AND NORTHERN NORTH DAKOTA SATURDAY...THEN DROP SOUTHEAST INTO THE JAMES RIVER VALLEY SUNDAY. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS PATTERN...HOWEVER THE HIGHEST CHANCES WILL REMAIN IN THE NORTH NEAR THE VICINITY OF THE UPPER LOW AND SURFACE LOW. FOR MONDAY AND TUESDAY...SHORTWAVES CONTINUE TO MIGRATE OVER BROAD RIDGING IN PLACE. THE ECMWF IS MORE AGGRESSIVE THAN THE GFS IN GENERATING PRECIPITATION. THE PORTRAYS A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS AND CONCUR AT THIS TIME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 234 PM CDT TUE JUL 7 2015 IT APPEARS THE SMOKE FROM CANADIAN AND NORTHWEST U.S. FIRES IN MORE ALOFT TODAY THAN THE PAST FEW...THUS VISIBILITY RESTRICTIONS ARE NOT AS WIDESPREAD ACROSS THE REGION. HOWEVER SMOKE REMAINS AND WOULD NOT BE SURPRISED TO SEE SOME MVFR VISIBILITIES DUE TO FOG THROUGH 18Z WEDNESDAY. SCATTERED CONVECTION IS EXPECTED TO DEVELOP OVER WESTERN NORTH DAKOTA THIS AFTERNOON AND MOVE EAST TONIGHT. LIMITED THE MENTION OF THUNDER TO KISN AND KDIK THIS AFTERNOON/EVENING. AS PRECIPITATION MOVES INTO CENTRAL ND TAF SITES THE THREAT OF THUNDER DIMINISHES. COULD BE SOME PATCHY FOG ON THE BACK SIDE OF THE PRECIPITATION 06-12Z BEFORE NORTH TO NORTHWEST FLOW INCREASES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jul 7, 2:37 PM MDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 337 PM CDT TUE JUL 7 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-082045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 337 PM CDT TUE JUL 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SMOKE FROM CENTRAL CANADIAN AND NORTHWEST U.S. WILDFIRES WILL CONTINUE TO IMPACT WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. THOSE SENSITIVE TO SMOKE MAY FIND IT BEST TO REMAIN INDOORS. THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND WEST OF THE HIGHWAY 83 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS CONTINUE INTO WEDNESDAY MAINLY EAST OF THE HIGHWAY 83 CORRIDOR. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT...CONTINUING THROUGH THE WEEKEND...WITH SLIGHT CHANCES ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. TWH/KS
In the hours before
Special weather statement, Jul 7, 3:25 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 325 PM MDT TUE JUL 7 2015 NDZ031-032-040-072200- BILLINGS-GOLDEN VALLEY-SLOPE- 325 PM MDT TUE JUL 7 2015 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SLOPE... SOUTHWESTERN BILLINGS AND SOUTHERN GOLDEN VALLEY COUNTIES... AT 324 PM MDT...AN AREA OF STRONG THUNDERSTORMS WAS 6 MILES EAST OF GOLVA...OR 14 MILES SOUTHEAST OF BEACH...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOLVA AND ALPHA. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4668 10404 4685 10393 4674 10341 4649 10358 TIME...MOT...LOC 2124Z 295DEG 21KT 4674 10386 SIMOSKO
Special weather statement, Jul 7, 3:44 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT TUE JUL 7 2015
NDZ003-072230-
RENVILLE ND-
444 PM CDT TUE JUL 7 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE COUNTY...
AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF SHERWOOD...OR 19 MILES NORTHEAST OF BOWBELLS...MOVING
SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SHERWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4880 10171 4893 10198 4895 10202 4900 10202
4900 10154
TIME...MOT...LOC 2144Z 295DEG 18KT 4898 10191
SCHILDSpecial weather statement, Jul 7, 3:51 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM MDT TUE JUL 7 2015
NDZ018-072215-
DUNN-
351 PM MDT TUE JUL 7 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUNN
COUNTY...
AT 351 PM MDT...AN AREA OF STRONG THUNDERSTORMS WAS 10 MILES
SOUTHWEST OF MANNING...OR 17 MILES NORTH OF DICKINSON...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DUNN
COUNTY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4723 10286 4710 10265 4698 10296 4707 10304
4715 10303
TIME...MOT...LOC 2151Z 327DEG 9KT 4712 10292
SIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:25 PM MDT | Special Weather Statement | BIS | Golden Valley | 35 min |
| Jul 7, 3:44 PM MDT | Special Weather Statement | BIS | Renville | 46 min |
| Jul 7, 3:51 PM MDT | Special Weather Statement | BIS | Dunn | 24 min |
| Jul 7, 4:42 PM MDT | Special Weather Statement | BIS | Renville | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.